Medindia

X

Codeine-based painkillers to be used cautiously

by Gayatri on  September 5, 2006 at 1:01 PM Drug News   - G J E 4
Codeine-based painkillers to be used cautiously
Pharmacists advise that people should be aware of the dangers of overusing the opium-based drug codeine found in many painkillers.

People should consult their pharmacist before taking painkillers. This was suggested by the Irish Pharmaceutical Union (IPU).
Advertisement

"These medicines, which are available directly from your pharmacist, are very effective in relieving the symptoms of headaches and other forms of pain. Irish pharmacists often recommend these medicines to treat pain," Darragh O'Loughlin, a Galway pharmacist, said.

Advertisement
"However, prolonged regular use, except under medical supervision, may lead to physical and psychological dependence, addiction and result in withdrawal symptoms, such as restlessness and irritability once the patient stops taking the medication. Pharmacists always recommend consulting your doctor if symptoms have not eased with a couple of days' treatment using over-the-counter medicines."

Some over-the-counter medicines like Solpadeine and Nurofen Plus contain codeine, according to the union, representing 1,600 pharmacists.

"Patients who use pain relievers regularly over a prolonged period of time may experience rebound headaches. Pain relievers offer quick relief for occasional headaches. But there's a limit - taking pain medication more than two or three days a week may actually contribute to headaches rather than easing them. It's a cycle known as rebound headaches," he said.

"Many types of pain relievers can contribute to rebound headaches, if you exceed the recommended daily dose." According to him, rebound headaches were more common in people taking a medicine having a combination of codeine, caffeine and paracetamol as ingredients.

"Excessive use of some types of pain medication also may cause stomach ulcers, liver damage and kidney problems. Patients with symptoms persisting for more than three days should contact their pharmacist or doctor for best advice on a course of treatment," he said.

Source: Medindia
GYT
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All